Back to Ask the Diabetes Team Ask the Diabetes Team

From Australia:

For about the past nine months, I have been skipping insulin, only taking it when extremely necessary. I often find that every couple of days my body (especially my legs and ankles) swell up, almost like there is fluid build-up under my skin. I have had my kidneys tested and they were fine, so I was just wondering if this is a reaction to the insulin I take and whether this is a common occurrence in type 1 diabetics.


Sorry. You are doing something extremely dangerous. But, it is very good for you to ask so perhaps we can help you stop.

We called it "diabulimia" way back in the 1980s and it is similar to anorexia nervosa, bulimia and other eating disorders, but done with omitting insulin. This phenomenon is much more common in females than in males and often in teens or young adults. What you describe is also named insulin edema and occurs when insulin is introduced in someone whose glucose levels are extremely out of control. The kidney and heart do not understand the giant fluctuations they see if sugar levels and a water and salt imbalance occurs. This is very risky, especially risky re: diabetic ketoacidosis, coma and sudden death with swelling of the brain. I would urge you to talk to your family, talk to your diabetes team and be honest with them about what you are doing so that they may be able to help you stop. We also think that there is a high risk that someone who is diabulimic has either been sexually or physically abused and this is the "secret" reason for having problems with food - or insulin - control. But, most importantly, you need to go and discuss this with those who may provide some help to turn it around rather than continue the dangerous behavior.


Original posting 15 Oct 2007
Posted to Behavior and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.